Editor-in-Chief: Alaa Abd-Elsayed, MD, PhD
BACKGROUND: Botulinum toxin injections have been increasingly used in the treatment of different painful conditions, including thoracic outlet syndrome (TOS). Guidelines to manage adverse effects or toxicity from botulinum toxin injections in these cases are not well established.
CASE REPORT: A female patient in her forties with bilateral arm pain secondary to bilateral neurogenic TOS (NTOS) presented to the pain clinic for botulinum toxin injections to the scalene muscles. Several hours after receiving the injections, the patient experienced dysphagia, hoarseness, and facial paresthesia suspicious for botulinum toxicity. She was administered pyridostigmine for symptom management and for approximately one month until symptom resolution.
CONCLUSIONS: To our knowledge, this is the first case report to discuss the presentation of botulinum toxicity and its management following botulinum toxin injections for pain relief in bilateral NTOS. Botulinum toxicity may be managed with pyridostigmine with some benefit, but further research is needed to establish guidelines.
KEY WORDS: Botulinum toxin injection, botulinum toxicity, pyridostigmine, thoracic outlet syndrome